Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Northern Indiana

April 5, 2001Marshall County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 5, 2001, 11:48 PM EST for Marshall County, Indiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 5, 2001, 11:48 PM EST (04:48 UTC)
Expired
Apr 6, 2001, 12:50 AM EST
In force
62 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 52 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 060450
SVRFWA
INC099-060545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1148 PM EST THU APR 5 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN INDIANA

* UNTIL 1250 AM EST

* AT 1148 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CULVER...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  ARGOS
  PLYMOUTH
  BOURBON
  BREMEN

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

ONE INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4118 8649 4116 8608 4145 8605 4145 8644

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 9:45 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 5, 9:45 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
945 PM EST THU APR 5 2001

TSRA CONTINUING OVER NERN IL AND NWRN IND ATTM.  WARM FRONT EXTENDS
FROM NRN MO THRU CNTRL IL TO SRN IND.  DP/S OF 60 F ARE ALONG AND TO
S OF FRONT.  LLVL JET OF 30-40 KT OVER IL AND IND SHUD BRING MOIST
UNSTABLE AIR INTO FA BY 09Z.  SOME ISOLATED SVR TSTMS POSSIBLE
OVERNIGHT BUT EXPECT MAINLY HVY RAIN.  ZNS LOOK ON TRACK WITH LOWS IN
LWR TO MID 50S.

.IWX...NONE.

OHARA

In the hours before

Local storm report, Apr 5, 11:28 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1128 PM EST THU APR 05 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..|..

1110 AM    NORTH JUDSON              IN   .5 INCH HAIL
04/05/01   STARKE                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 1:42 AM ESTSevere Thunderstorm WarningIWXAllen38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.